Alert archive / Virginia / Red Flag Warnings in 2025
Red Flag Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this red flag warning at Mar 22, 2025, 3:44 PM EDT for Buchanan County, Dickenson County, Virginia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 22, 2025, 3:44 PM EDT (19:44 UTC)
- Expired
- Mar 22, 2025, 8:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, Dickenson County, VA
The radar
The Jackson,KY radar (KJKL), 108 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.7 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2161 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
683 WWUS81 KRLX 221944 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 344 PM EDT Sat Mar 22 2025 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THROUGH THIS EVENING... ...Very dry conditions and gusty winds will create an enhanced risk for wildfire ignition and spread through this evening... VAZ003-004-230000- /O.NEW.KRLX.FW.W.0002.250322T1944Z-250323T0000Z/ Dickenson-Buchanan- 344 PM EDT Sat Mar 22 2025 ...RED FLAG WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY FUELS FOR SOUTHWEST VIRGINIA... The National Weather Service in Charleston has issued a Red Flag Warning, which is in effect until 8 PM EDT this evening. * Timing...Until 8 PM this evening. * Winds...West 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 20 percent. * Impacts...Enhanced risk of wildfire ignition and spread. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ GW
1 follow-up statement
606 WWUS81 KRLX 222351 RFWRLX URGENT - FIRE WEATHER MESSAGE National Weather Service Charleston WV 751 PM EDT Sat Mar 22 2025 VAZ003-004-230100- /O.EXP.KRLX.FW.W.0002.000000T0000Z-250323T0000Z/ Dickenson-Buchanan- 751 PM EDT Sat Mar 22 2025 ...RED FLAG WARNING WILL EXPIRE AT 8 PM EDT THIS EVENING FOR SOUTHWEST VIRGINIA ... Winds are slowly diminishing and relative humidity values are slowly increasing; therefore, the Red Flag Warning will expire at 8 PM. However, abnormally dry and breezy conditions can still lead to fire ignition and spread, so please continue to use caution. $$ GW
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this red flag warning went out at Mar 22, 2:21 PM EDT, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 22, 2:21 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 221 PM EDT Sat Mar 22 2025 .SYNOPSIS... Windy with rain chances for northern areas through this evening. Fire weather concerns again this afternoon. Cold front brings additional rounds of showers late Sunday and into Monday. && .NEAR TERM /THROUGH SUNDAY/... As of 136 PM Saturday... A brief surface high pressure builds over the area tonight, providing dry weather conditions. A reinforcing but weak cold front moves south across the area this evening without any precipitation. Drier airmass behind the front will provide clear skies tonight, allowing radiational cooling to drop temperatures below freezing for the most part, and few degrees above freezing across the southern portions of WV, SW VA and NE KY. Dry weather conditions will last through Sunday morning before the arrival of a warm front. This warm front will spread periods of rain under strengthening southwest flow Saturday afternoon and evening. Model consensus suggests onset of precipitation reaching SE Ohio around 18Z, then spreading east northeast ahead of an approaching cold front. This cold front should be east of the Appalachians by 8 AM Monday morning. WPC probabilistic forecast suggests 0.25 to 0.50 inches of rain will be possible with this system. Under strengthening southwesterly flow aloft (40-50 knots) expect strong WAA, taking Sunday's afternoon temperatures into the mid 60s across NE KY, SW VA and central and southern WV, ranging into the mid to lower 50s elsewhere. Went with the NBM 75 percentile for MaxT and with NBM 25 percentile for dewpoints for Sunday afternoon. This combination provides relative humidity values into the mid to lower 20s at some spots. These ingredients may pose an elevated threat for fire danger at some areas. A special weather statement may be required on Sunday. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 220 PM Saturday... Key Points: * Much needed, albeit mainly light rainfall expected Sunday night * Dry and breezy Monday, recent rainfall and beginning of green-up will take edge of fire weather concerns A doubled barreled mature surface low transiting the Upper Great Lakes Sunday night will yield mainly light precipitation in the warm sector Sunday evening with a modest uptick in intensity in showers with associated cold frontal passage late Sunday night into early Monday morning. Overall rain amounts look pretty light, generally a couple tenths to perhaps half an inch in spots - not exactly a fire season ender, but will help with moistening of fuels and assist with the ongoing early green-up. Instability looks to be meager at best, and largely confined below the M10C isotherm, so will not code any thunder chances in the short term forecast. A much drier airmass settles in in the wake of cold frontal passage with dew points dropping into the lower 20s. Continued southwesterly flow won't yield much of a colder airmass to go along with the dryness, and coupled with late March Sun angle should allow afternoon highs across the lower elevations to rise into the lower to mid 60. This will yield afternoon relative humidity values down in the 20s, perhaps even some high teens in spots amid winds gusting 30 to 40 mph. The recent light rainfall and on-going green-up should somewhat help to mitigate more substantial fire weather concerns, but would expect any fine dead fuels to rapidly become crispy and fine live fuels to dry rapidly into the afternoon. Will need to consult with land management agencies on the fuel status Monday, but certainly weather parameters would be there for at least a fire danger statement. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 220 PM Saturday... The long term forecast period will be characterized by a persistent low amplitude long wave trough over the Great Lakes early in the week, slowly shifting to the St Lawrence Valley by the end of the week. Within this pattern, a clipper type system is expected to transit the area Tuesday night into Wednesday morning bringing a mix of lower elevation rain and snow with all snow for the higher elevations. Amounts should be on the light end, generally less than half of an inch of liquid equivalent. For the lower elevations, ground temperatures are likely too warm for any significant travel impacts and even in the mountains snow may have some difficulty accumulating with air temperatures only near freezing with still mild ground temperatures. For more elevated surfaces along the higher ridges, perhaps 1-3 inches of snow would be possible. A return to dry and breezy conditions is expected for Thursday, and perhaps even into Friday with additional rain chances arriving either during the day Friday or Friday night, models have a generally poor handle on this with ensembles generally clustering on primarily a northern stream influence or a combined north and south stream effort. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... As of 136 PM Saturday... Widespread VFR conditions expected through the end of period. The main problem will be the strong gusty winds 25 to 30 knots, with higher gusts over higher elevations. Expect these winds to subside towards midnight when winds aloft are expected to subside considerably. VFR conditions will continue along with tranquil winds overnight. Precipitation returns to PKB, HTS and CRW by late Sunday afternoon and evening, spreading east to affect the rest of terminals Sunday night into early Monday morning. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SUNDAY... FORECAST CONFIDENCE: High. ALTERNATE SCENARIOS: Wind gusts and directions may vary from the forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H H H H H H H H EKN CONSISTENCY H H H H M M H H H H H H PKB CONSISTENCY H M M H H H H H H H H H CKB CONSISTENCY H H M M M H H H H H H H AFTER 18Z SUNDAY... IFR conditions are possible late Sunday into Monday morning with showers. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...ARJ/JP NEAR TERM...ARJ SHORT TERM...JP LONG TERM...JP AVIATION...ARJ
Hazardous weather outlook, Mar 22, 5:46 AM EDT, 9 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 546 AM EDT Sat Mar 22 2025 WVZ523-526-231000- Northwest Pocahontas-Southeast Randolph- 546 AM EDT Sat Mar 22 2025 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Increasing winds could gust to 30 to 40 mph or slightly higher on the higher ridges of the northern WV mountains for much of the day today, before calming down overnight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ075-083>087-VAZ003-004-WVZ005>008-013>016-024>027- 033-034-515>520-524-231000- Greenup-Carter-Boyd-Lawrence-Athens-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln- Putnam-Kanawha-Roane-Mingo-Logan-Boone-Clay-McDowell-Wyoming- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Southeast Pocahontas- 546 AM EDT Sat Mar 22 2025 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia, and portions of central, northeast, southeast, southern and western West Virginia. .DAY ONE...Today and Tonight. Gusty winds and low relative humidity values will cause an elevated fire danger today. Any fires that do start could spread rapidly. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ066-067-076-WVZ009>011-017>020-028>032-039-040-521-522-525-231000- Perry-Morgan-Washington-Wood-Pleasants-Tyler-Wirt-Calhoun-Ritchie- Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor-Upshur-Barbour- Northwest Webster-Southeast Webster-Northwest Randolph- 546 AM EDT Sat Mar 22 2025 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central, northeast and northern West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Red Flag Warnings in Virginia, 2025Every red flag warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.